Kansas, 2023

Hail in Kansas, June 28, 2023

June 28, 2023 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced large hail in Hamilton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced large hail in Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:58 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 2:58 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
458 PM CDT Wed Jun 28 2023

...Updated Aviation...

.SHORT TERM...(This evening through Thursday night)
Issued at 113 PM CDT Wed Jun 28 2023

Approaching elevated levels of excessive heat this afternoon,
with the combination of heat and humidity across the south will
wane as more clouds spread over the area the next couple of days.
Apparent temps this afternoon will peak out in the low 100s across
areas from Pratt to Ashland and Medicine Lodge. Thursday while
still moist with respect to dew points, won’t likely be as warm on
a widespread basis, owing to increased clouds and potential
impact from the cold front moving south today.

Meanwhile this afternoon, 1500-2000 j/kg CAPE develops ahead of
an approaching cold frontal boundary over west central Kansas, in
a moderately high LCL/LFC environment with a limited area of
steep low level lapse rates ahead of the front. Any SB convection
able to go will immediately encounter a very broad area of steep
mid level lapse rates. The HREF ensemble members all develop some
semblance of convection from very isolated and limited in areal
coverage to a lot more clustered and developing from the highway
25 area northeast towards Rush county or Hays by late evening. The
SPC outlook has a 5% (marginal) wind and hail risk for this
setup, centered on the very late afternoon through mid evening
time- frame. Widespread severe isn’t expected, but the storms
could result in fairly widespread outflow. As for convection on
Thursday, a similar set up with around 1500 J/kg CAPE is possible
based on high res ensemble means, and much higher members, in the
west and north of the DDC area. SPC has increased the risk level
to slight in the general same area – from around the Syracuse to
Scott City areas and into all of NW Kansas – for a much more
robust mcs wind threat.

.LONG TERM...(Friday through Wednesday)
Issued at 113 PM CDT Wed Jun 28 2023

The extended period looks to be an opportunity for the forecast
area to get more drought busting rain in small doses through the
nest couple of weeks. With aforementioned severe risk increasing
heading into Thursday night, this begins a period of the marginal
excessive rain outlook category shifting south in to at least west
central Kansas Thursday evening. On the broader scope, the “Total
QPF Plumes” from GFS/CMC and less useful Euro ensembles generally
show mean and control chart lines up and to the right with
roughly 3-5 day intervals of meaningful rain events, all adding up
to the 1-2 inch category and large spreads that suggest local
areas should see significantly more precipitation.

Picking up with Friday night, the remnants of MCS activity may
bleed into early Saturday, where models have the upper trough
through western Kansas into the east by midday. From that point we
get into a weak northwest flow aloft and perhaps a broad respite
in the dew points as mid 50 dew points seem reasonable given the
pattern of weak northerly surface flow. No significant subsidence
or dry period can really be counted on here as the models still
present meaningful diurnally driven QPF fields across the western
half of the DDC area already by Sunday night – a response to the
still rather progressive upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 458 PM CDT Wed Jun 28 2023

VFR will continue through this TAF period, with scattered mid and
high clouds. Radar imagery at 2150z Wed depicted an obvious
boundary between GCK/DDC and south of HYS. Isolated convection
will be favored to develop along this boundary 00-06z Thu as
18z NAM suggests. Instability is strong, but no triggering
mechanism is apparent, so have low confidence of any convective
impacts at any specific terminal. As such, this TAF cycle was kept
dry. Winds will be light and generally variable in direction
through 12z Thu. After 15z Thu, wind fields are forecast to become
more defined, with SW winds averaging 15-25 kts at LBL/DDC, less
southwest wind at GCK, and northeast winds north of a boundary,
averaging 10-20 kts at HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  99  69  90 /  10   0  10  10
GCK  68  94  66  85 /  20  10  20  20
EHA  70  95  67  85 /  10  10  10  20
LBL  70  97  68  87 /  10  10  10  10
HYS  69  98  68  88 /  20  10  30  20
P28  73 104  74  98 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jun 28, 1:37 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Wed Jun 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Wed Jun 28 2023 /237 AM MDT Wed Jun 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible Wednesday afternoon and evening
across roughly the northwestern half of our area along/near a
stalled cold front. Plenty of instability and bulk shear will
exist in these areas, supportive of a risk for damaging wind and
large hail, however a strong cap will limit thunderstorm coverage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms once again appear possible Friday afternoon
along an instability axis located near/along the KS/NE border.
While thunderstorms will likely extend well south into our area,
only the far northern zones have the highest probability of severe
thunderstorms given proximity to the stronger instability.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jun 28, 2:36 PM MST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
436 PM CDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Larned                  38.18N 99.09W
06/27/2023                   Pawnee             KS   Public

            tree limbs down. time est from radar.

&&
Local storm report, Jun 28, 2:38 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
438 PM CDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Larned                  38.18N 99.10W
06/27/2023                   Pawnee             KS   Law Enforcement

            Tree limbs down, wire down. Time est from
            radar.

&&
Special weather statement, Jun 28, 4:08 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Wed Jun 28 2023

KSZ061-074-290000-
Stanton KS-Hamilton KS-
608 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 700 PM CDT/600 PM MDT/...

At 608 PM CDT/508 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Manter, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3793 10204 3801 10201 3796 10155 3769 10155
      3756 10204
TIME...MOT...LOC 2308Z 238DEG 38KT 3772 10199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 174 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 28, 5:30 PM MST
Where
Hamilton County, 17.82 mi SSW of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.770, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109629.